Wednesday, June 1, 2011

Humira Causes Vision Problems - Abbot and Humira Face Lawsuit

Hmm, I took a lot of Humira for Crohn's Disease, and my eyes are much worse now than they were back in 2008. Maybe I should look into this!

Abbott Laboratories faces a product liability lawsuit over Humira, their blockbuster arthritis and Crohn’s Disease drug, which was filed by a woman who alleges that she has developed optic nerve damage and permanent vision problems from Humira.

The Humira lawsuit was filed by Jamie Bixby in the U.S. District Court for the Northern District of Illinois on May 20, 2011.

Bixby alleges that side effects of Humira caused her to develop optic neuritis, an inflammation of the optic nerve that has left her with permanent impairment to vision in her left eye and a future risk of other nerve problems, including multiple sclerosis or loss of vision in her other eye.
Humira (adalimumab) is a “biologic” drug, which is part of a class of medications known as TNF blockers or tumor necrosis factor blockers. The medication was launched by Abbott Laboratories in 2003 for treatment of rheumatoid arthritis, but was subsequently approved for other indications, including treatment of Crohn’s Disease.

According to allegations raised in the complaint, Abbott downplayed the potential risk of Humira vision problems, despite the fact that information was available to establish notice that the drug may increase the risk of optic neuritis and other nerve damage from central nervous system (CNS) demyelination.

Bixby began using Humira in April 2008 for treatment of Crohn’s Disease, after her doctor suggested that the medication may be a better option than the long-term use of the steroid prednisone, which had been managing her symptoms. No warnings were provided on the drug label or prescription information that Humira may cause permanent damage to her vision at the time she began taking the medication.

In May 2008, Bixby indicates that she began experiencing severe headaches and pain in her left eye, which led her to call the toll free number provided with her Humira packet to ask if the problems may be related to the use of Humira. According to allegations contained in the complaint, Abbott’s nurse told her that eye pain was not related to Humira and suggested she contact her physician.

When Bixby contacted her doctor, she was told by the doctor’s office that they were unaware that eye problems were a known issue with Humira and scheduled an appointment for the following week. However, the next day Bixby noticed that the vision in her left eye became blurry with blacked out areas, causing her to leave work and seek immediate medical attention at an eye clinic.

Bixby was diagnosed with optic neuritis from Humira in both eyes, though she only experienced vision problems in her left eye. Following her diagnosis, Bixby was admitted for inpatient treatment to receive 4 days of intravenous steroids.

“Unfortunately, because Abbott had not adequately warned Ms. Bixby or her physician about the risk of optic neuritis, the diagnosis and treatment came too late to prevent permanent vision impairment for Ms. Bixby,” the complaint states.

Bixby previously worked as a web designer, and claims that she continues to suffer from headaches and eye pain that impact her ability to look at a computer screen for significant periods of time. She also continues to suffer blurry vision and black holes in the vision from her left eye, and has extreme light sensitivity and changes to her depth perception that affect her ability to drive or ride a bike.

Plaintiff alleges that Abbott downplayed the risk of Humira side effects, including the risk of Central Nervous System (CNS) demyelination, which can cause optic neuritis, transverse myelitis, multiple sclerosis or other nerve problems.

No comments:

Crohn's Disease Blog